Kentucky, 2008

Hail in Kentucky, June 16, 2008

June 16, 2008 · NWS RLX · 4 events in 2 counties and zones

Several rounds of thunderstorms moved through on Monday, the 16th. The initial convection was during the morning, but weakened as it moved into West Virginia from northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several rounds of thunderstorms moved through on Monday, the 16th.

The initial convection was during the morning, but weakened as it moved into West Virginia from northeast Kentucky. Other storms formed during the early afternoon. Finally, late in the afternoon, thunderstorms formed along the cold front in Ohio and moved southeast in northeast Kentucky during the evening.

This event was driven by the upper air dynamics ahead of that reinforcing cold front. Dew points were mostly in the 60 to 65 degree range and daytime temperatures in the mid 70s to around 80 degrees. The freezing level was only 11,000 to 12,000 feet.

The severe weather reports were large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 16, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 16 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY AND
TONIGHT. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
REMAINDER OF TODAY...UPDATED FOR SEVERE THUNDERSTORM WATCH FOR MOST
OF THIS AFTERNOON IN ENTIRE AREA. THUNDERSTORM COMPLEX DEVELOPING
OVER EASTERN KENTUCKY AT TIME WILL ROLL ACROSS THE SOUTHERN HALF OF
THE CWA REMAINDER OF THIS MORNING INTO EARLY AFTERNOON. OTHER
THUNDERSTORMS LIKELY TO DEVELOP ACROSS THE NORTH AND WEST BY EARLY
AFTERNOON OUT AHEAD OF A COLD FRONT...THEN THIS WILL ROLL ACROSS
AREA. INCREASED POPS TO LIKELY AND MAINTAINED MENTION OF SEVERE.
THINGS WIND DOWN QUICKLY BY EVENING AS FRONT MOVES EAST AND
INSTABILITY FROM HEATING WANES.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION
AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF
THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH
ONLY SOME DAY TIME CU FORMING.  SO HAVE REMOVED THE MENTION OF ANY
SHOWERS ON TUESDAY.  BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL
SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE
OHIO VALLEY.  THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE
MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING
LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT
HOURS AS THIS WAVE MOVES THROUGH.

ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN
THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT
AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO
HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS.  THIS PATTERN LOOKS
TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW
FINALLY PASSES THE REGION.

FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND
WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING
TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT
SUPPORT THE MAV NUMBERS.  FOR LOWS AT NIGHT...THE SLIGHTLY WARMER
MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE
IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH
THE AREA.  ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST
MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER
BASED ON THE 850 TEMP FCST.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE
BUILDING IN LATE THURSDAY AND FRIDAY.  MODELS SHOWING WEAK ENERGY
COMING OUT OF THE SOUTHWEST.  THIS WILL ARRIVE FOR SATURDAY AND PUSH
THROUGH BY SUNDAY.  INTRODUCED POPS WITH THIS FEATURE.

TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST
VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY
THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE
OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS
SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY
SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE
STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO GROUPS
FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE FRONT
TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH IN THE
SHELTERED VALLEY.

AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...JMV
SHORT TERM...ESS
LONG TERM...JS
AVIATION...JMV
Hazardous weather outlook, Jun 16, 3:19 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT MON JUN 16 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
419 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 11:52 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT MON JUN 16 2008

KYZ102-105-161715-
CARTER KY-LAWRENCE KY-
1252 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1252 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON LAKE STATE
PARK...MOVING EAST AT 31 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  HOUCKVILLE...FALLSBURG...WILLARD...WEBBVILLE...DENTON AND
  YATESVILLE LAKE STATE PARK.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jun 16, 12:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             BELLEVILLE              39.12N 81.73W
06/16/2008  E0.25 INCH       WOOD               WV   POST OFFICE

            BRIEF PEA SIZED HAIL REPORTED.

&&

ABEAVERS
Special weather statement, Jun 16, 12:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT MON JUN 16 2008

KYZ105-161745-
LAWRENCE KY-
117 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES WEST OF YATESVILLE
LAKE STATE PARK...OR ABOUT 9 MILES NORTH OF BLAINE...MOVING EAST AT
33 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  HOUCKVILLE...BUCHANAN...FALLSBURG...WEBBVILLE AND LOUISA.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jun 16, 12:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
128 PM EDT MON JUN 16 2008

WVZ019-020-029-030-161800-
GILMER WV-LEWIS WV-DODDRIDGE WV-RITCHIE WV-
128 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 128 PM EDT...STRONG THUNDERSTORMS WERE NEAR BEREA AND
AUBURN...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  CAMDEN...ALUM BRIDGE...NEWBERNE...TROY...LINN AND LEOPOLD.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL IS ALSO LIKELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jun 16, 12:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             MOATSVILLE              39.21N 79.99W
06/16/2008  E0.75 INCH       BARBOUR            WV   POST OFFICE

&&

ABEAVERS
Special weather statement, Jun 16, 12:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT MON JUN 16 2008

KYZ105-WVZ005-161815-
LAWRENCE KY-WAYNE WV-
145 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 145 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER
HOUCKVILLE...YATESVILLE LAKE STATE PARK...AND CROSSING THE BIG
SANDY RIVER NORTH OF LOUISA. THESE STORMS WERE MOVING MOVING EAST
AT 32 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
CLIFFORD...GALLUP...FALLSBURG...EAST LYNN...GENOA...LOUISA...AND
GLENHAYES.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH PONDING ON ROADWAYS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lawrence

When
June 16, 1:00 PM EST
Where
Lawrence County, 1.46 mi SSW of Louisa
Measured
0.88 in hail
Reported by
Public
Coordinates
38.102, -82.613

Hail, Lawrence

When
June 16, 1:01 PM EST
Where
Lawrence County, 1.07 mi NNW of Holt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.095, -82.606

Hail, Boyd

When
June 16, 6:07 PM EST
Where
Boyd County, Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -82.630

Hail, Boyd

When
June 16, 6:15 PM EST
Where
Boyd County, Catlettsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
38.420, -82.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110474, 110475, 110476, 110477.